Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 180, NWS Aberdeen, SD

August 3, 2018Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 2018, 11:06 PM MDT for Dewey County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 3, 2018, 11:06 PM MDT (05:06 UTC)
Expired
Aug 3, 2018, 11:45 PM MDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Dewey County, SD

The radar

The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1623 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1623 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 8:14 PM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 8:14 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
914 PM CDT Fri Aug 3 2018

.UPDATE...
Issued at 912 PM CDT Fri Aug 3 2018

Precipitation has pretty much ended across the area this evening.
Will keep small POPs in across the west later tonight to account
for current activity just now moving into far western South Dakota
possibly making it the counties just west of the Missouri River.
No changes made to winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 322 PM CDT Fri Aug 3 2018

Plenty of morning clouds over our northern and eastern counties
allowed for a slower warm up today. Still, temperatures have been
able to rise into the upper 70s to mid 90s. A few storms were able
to initiate early this afternoon, with the strongest one moving over
ATY with winds over 50 MPH and 1 inch hail. The main threat for
additional strong storms this afternoon looks to be over our
northeastern counties. However, we will continue to monitor
several boundaries on satellite, and radar, as additional storms
could develop southeast of a line from Presho to Aberdeen. This
will be as the initial shortwave exits across eastern SD.
Additional disturbances will near from west tonight, with another
round of of storms possible along and west of the Missouri River
by 06Z Saturday. Although it looks like the main threat for
additional storms will be in the morning Saturday, we can't rule
out a few more as the main sfc trough lingers over the eastern
Dakotas.

.LONG TERM...(Saturday Night through Friday)
Issued at 322 PM CDT Fri Aug 3 2018

Low end precipitation opportunities remain for the second half of
the weekend, as the upper trough axis gradually moves to the east.
While the upper trough is still over the area, the slow moving
surface trough across the Dakotas today will finally push east on
Sunday evening, followed by or merging with a secondary front
dropping southeast from ND. Until these surface troughs depart, the
potential for showers/thunderstorms remain, but pinning down
timing/location is extremely difficult in the weakly forced setup.
Add to that dry air moving in behind the initial surface trough
departing and helped by weak mid level ridging, there is limited
confidence in the PoP forecast for Sat night into Sunday night. That
being said, Saturday evening remains the best chance for severe wx
for the far east/southeast parts of our cwa, but we lack impressive
effective shear (struggles to get much above 25kts) where the best
instability is located (MLCAPE of 2000-2500 J/Kg along the trough).
Sunday we'll likely be between the departed front and to the east
and cold air advection and clouds over North Dakota. Not a whole lot
of moisture to work with, with the best over southeast SD and
southern MN. Thus, our southern areas may see an isolated
shower/storm until a secondary trough departs. Instability is really
lacking at this point, so don't expect much of a severe threat.

High pressure will move into the area for Monday and Monday night,
drying the area out. The cold air advection and clouds look to brush
the northeast half of the CWA on Monday, keeping that area a
little cooler and below normal for highs. With the upper trough
moving east and a ridge building over the west coast, the Northern
Plains will be stuck in NW flow aloft for the rest of the next
work week. There's always the potential for a few weak waves to
slide across the area, but at this point, not seeing too much to
focus on and will follow the general idea from the ensembles for
the forecast. Temps during the extended will be at or slightly
above normal, with a warming trend towards next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 626 PM CDT Fri Aug 3 2018

For the most part, VFR conditions will prevail across the area
tonight and through the day Saturday. Cannot rule out a few
showers or thunderstorms across the west later tonight, and across
the east Saturday afternoon. Brief periods of MVFR vsbys will be
possible with any thunderstorms. Due to the uncertainty concerning
location and timing, have opted to not include a mention of them
in any of the TAF sites.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...KF
LONG TERM...SRF
AVIATION...Parkin
Hazardous weather outlook, Aug 3, 5:41 PM MDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
641 PM CDT Fri Aug 3 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-042345-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
641 PM CDT Fri Aug 3 2018 /541 PM MDT Fri Aug 3 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong storms are possible Saturday afternoon. Hail and damaging
wind will be the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Parkin

In the hours before

Special weather statement, Aug 3, 10:58 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1058 PM MDT FRI AUG 3 2018

SDZ003-040545-
Corson SD-
1058 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1145
PM MDT...

At 1057 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Shambo Ranch, or 31 miles south of Lemmon, moving
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.

LAT...LON 4594 10200 4595 10157 4594 10141 4547 10142
      4547 10200
TIME...MOT...LOC 0457Z 242DEG 36KT 4550 10197

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:58 PM MDTSpecial Weather StatementABRCorson47 min
Aug 3, 11:26 PM MDTSpecial Weather StatementABRCorson49 min
Aug 4, 5:23 PM MDTSpecial Weather StatementABRCorson52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.